Minnesota, 2016Flash Flooding in Minnesota, August 12, 2016
August 12, 2016 · NWS MPX · 3 events in 3 counties and zones
During the afternoon of Friday, August 12th, a slow moving storm system developed a small area of very heavy rainfall in southern Minnesota. Local radar had a rotating storm slowly wrapping around very heavy rainfall between Waseca, Waterville, and Lonsdale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of Friday, August 12th, a slow moving storm system developed a small area of very heavy rainfall in southern Minnesota. Local radar had a rotating storm slowly wrapping around very heavy rainfall between Waseca, Waterville, and Lonsdale. Local communities reported road closures, with some homes and businesses having basement flooding. Hourly rainfall rates were as high as 2-3 inches per hour in a tropical type airmass. The heaviest rainfall occurred between 230 PM and 400 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 12, 2:18 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 12, 2:18 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT FRI AUG 12 2016
.SHORT TERM...(This evening through Saturday)
Issued at 315 PM CDT Fri Aug 12 2016
An inverted trough of low pressure across southern MN today
continues to produce widespread showery activity with isolated
thunder embedded in a few of the taller showers. Total wind from
the surface up to 15k feet is very light across the area which is
why the showers have very little movement to them. So, what we are
seeing is this activity nearly stationary and pulsing up and down.
Lapse rates are steep enough to drive this convection this
afternoon. This trough will very slowly work its way east through
tonight, and we'll see a gradual clearing trend this evening
across western MN, and through eastern MN and into western WI
later tonight.
On the east side of the trough, we expect patchy fog development
tonight with our western WI counties to be the most susceptible to
fog development. Weather conditions will improve tomorrow with
partly cloudy skies (except the clouds will last a little longer
in western Wisconsin) and highs around 80 degrees. There is still
a chance for isolated thunder to develop during the afternoon.
.LONG TERM...(Saturday night through Friday)
Issued at 237 PM CDT Fri Aug 12 2016
As alluded to in the short-term discussion, there will be a
notable air mass change by Saturday. By Saturday night, a cooler
set-up is expected with high pressure building across the Upper
Mississippi River Valley. If there is clear skies, there is a
good chance for fog across the forecast area. Forecast soundings
suggest, however, there could be a broken 5000-6000ft strato
cumulus deck hanging around. The surface high will be directly
overhead on Sunday with a dry westerly flow aloft. The weather
should be tranquil and near normal for temperatures to close out
the weekend.
The deep moisture and instability remains well south of the area
early next week with the main surface warm front. Locally, a
shortwave approaches Minnesota from the west late in the day on
Monday into Tuesday. The low level flow turns more southwesterly
and a ribbon of moisture is advected into MN/WI. The combination
of this shortwave and the added moisture will likely lead to 1-2
rounds of showers and storms, with the greatest chance for rain
coming on Tuesday. The moisture in the atmosphere (PWAT = 1.3-1.4
inches) will remain near to above normal through most of next
week, however, from Wed-Fri there isn't a strong trigger for
convection so the precipitation chances remain low at this point.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 550 AM CDT Fri Aug 12 2016
Radar showing persistent area of tsra over southwest MN...only
now seems to be weakening. Still...water vapor imagery showing
short wave trough lifting northeast over the area...will keep the
threat of showers/thunder through much of the morning. Then focus
turns to thunder threat associated with weak front...which appears
to be along the Dakotas/MN border this morning. This feature
forecast to move slowly east today...to near KMSP by 00z Sat.
Will have to mention prob30 thunder with this as it moves through
eastern MN into early evening. Then some threat of fog developing
into western Wisconsin late with higher dewpoints remaining in the
vcnty of the boundary. Will mention IFR at KEAU and mvfr at KRNH.
Expect drier air will work in enough over western MN to preclude
fog from forming. SHould see vfr into Saturday after any morning
fog. Surfaces winds east/southeast ahead of incoming front and
then n-nw with fropa. Should remain on the light side through the
period/less than 10kts.
KMSP...Some threat of showers moving in before 17z with thunder
threat later...associated with incoming cold front. This should
be near KMSP around 00z sat. Then becoming vfr thereafter into
Saturday.
/OUTLOOK FOR KMSP/
Sat aftn...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.
Mon...VFR. Wind NW 5-10 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
SHORT TERM...SPD
LONG TERM...CLF
AVIATION...DWE
Hazardous weather outlook, Aug 12, 1:24 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT FRI AUG 12 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
224 PM CDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF MINNESOTA AND
WISCONSIN TODAY. BRIEF DOWNPOURS OF RAIN AND A FEW LIGHTNING
STRIKES ARE POSSIBLE ACROSS THE AREA. SEVERE WEATHER IS NOT
EXPECTED.
FOG IS POSSIBLE TONIGHT ACROSS EASTERN MINNESOTA AND WESTERN
WISCONSIN TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
OCCASIONAL LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR
NEXT WEEK. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 12, 12:45 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 PM CDT FRI AUG 12 2016
MNZ069-070-075>078-083>085-092-093-122130-
SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-BLUE EARTH-WASECA-
STEELE-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...SHAKOPEE...HASTINGS...ST PETER...
LE SUEUR...FARIBAULT...RED WING...MANKATO...WASECA...OWATONNA...
BLUE EARTH...ALBERT LEA
145 PM CDT FRI AUG 12 2016
...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...
SCATTERED SHOWERS ARE ONGOING ACROSS SOUTHERN MINNESOTA THIS
AFTERNOON. WE HAVE RECEIVED A FEW REPORTS OF FUNNEL CLOUDS ACROSS
SOUTHERN MINNESOTA IN THE VICINITY OF THESE SHOWERS. THE
ATMOSPHERE DOES NOT SUPPORT SEVERE WEATHER TODAY AND THE FUNNELS
OCCURRING THIS AFTERNOON ARE UNLIKELY TO REACH THE
GROUND...ALTHOUGH ON RARE OCCASIONS THESE TYPES OF FUNNELS DO
BRIEFLY TOUCH DOWN. IF YOU SEE A FUNNEL CLOUD TODAY OVER YOUR
LOCATION...YOU SHOULD MOVE INDOORS AS A PRECAUTION.
Special weather statement, Aug 12, 2:44 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT FRI AUG 12 2016
MNZ069-076-077-084-122200-
SCOTT-RICE-WASECA-LE SUEUR-
344 PM CDT FRI AUG 12 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SCOTT...RICE...WASECA...LE SUEUR...
AT 343 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEW MARKET TO KILKENNY AND JANESVILLE. THE STORMS
WERE NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
FARIBAULT...WASECA...LONSDALE...MONTGOMERY...JANESVILLE...
WATERVILLE...WEBSTER...MORRISTOWN...ELYSIAN...WARSAW...
ELKO NEW MARKET AND KILKENNY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 67 AND 78.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 160.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4404 9377 4430 9373 4462 9337 4460 9328
4447 9327 4397 9354
TIME...MOT...LOC 2043Z 180DEG 0KT 4455 9334 4433 9354 4409 9371
BORGHOFFFlash Flood, Le Sueur
- When
- August 12, 3:30 PM CST to 5:30 PM CST
- Where
- Le Sueur County, 0.69 mi S of Kilkenny to 0.2 mi SW of Kilkenny
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 44.310, -93.570
Flood waters closed a few roads in the town of Kilkenny.
Flash Flood, Rice
- When
- August 12, 3:30 PM CST to 5:30 PM CST
- Where
- Rice County, 1.66 mi N of Lonsdale to 1.75 mi NW of Lonsdale
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 44.494, -93.431
A few streets in Lonsdale were closed due to high water. Flood waters also affected local businesses and homes with basement flooding.
Flash Flood, Waseca
- When
- August 12, 3:30 PM CST to 5:30 PM CST
- Where
- Waseca County, Waseca to 1.13 mi ESE of Waseca
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 44.080, -93.500
A portion of County Road 2 was closed near Waseca due to high water. Several businesses and residential homes had water in their basements.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655684, 655685, 655686.